CSN Login
Members Online: 15

My first Chemo today and problems

ptharp
Posts: 190
Joined: Oct 2012

Well, I had Carboplatin and Taxol today for my very first chemo. The needle went into the port with no pain. Started off good. Then the nurse started the drip of Taxol and in less than 5 minutes I had a reaction. My face got bright red, my breathing was labored, and my blood pressure went up to 180/110. They gave me a 30 minute rest, gave me a bunch more of steriods and benedryl and turned down the drip so it the Taxol went in slow. It worked. They were able to get all the taxol in me. I hope I do not have to go through this every week. I do not want them to lower the dose because I want so bad to go into remission. The cancer center told me this happends sometimes when people have it for the first time and many times when they have it again it is fine. Has this happend to amy of you?

Kaleena's picture
Kaleena
Posts: 1213
Joined: Nov 2009

This happened to me with my very first chemo. (Carbo/Taxol). Had similar reactions except I had higher blood pressure, chest pain, hallucinations, etc. I waited two weeks and then they changed my meds to Carboplatin and Gemzar. No problems after that.

It is good that you were able to take it once they slowed it down. A lot of times I believe they try to push it too fast. With me, I was always done way earlier that expected - which isn't always a good thing.

heynay55
Posts: 7
Joined: Jul 2010

I had my first chemo in Dec., 2009. I had carboplatin first and then taxol. About 30 minutes before they started the carboplatin, I had an IV of saline, benedryl and steroids. The carboplatin was fine and I had no problems. Before she started the taxol, the nurse told me that she had to sit with me for about 10 minutes because there was a 5% chance that I would have a reaction, and that if I did, it would happen in the first 10 minutes. She explained what a reaction would feel like. She started the taxol and everything went fine. The time was up and it looked like I wouldn't have a reaction. The nurse stood up and took a step away when the reaction started. My face got really red and it felt like I was in a sauna with hot towels on me. It was hard to breath and it felt like a 5 year old was sitting on my chest. I also had a spasm in my lower back. The nurse shut off the IV. Slowly, the whole thing just drained out going from head down and everything felt better. It was really weird how it just "whooshed" down through my body and went away with the back spasm being the last to go. The whole thing lasted about a minute or 2 with the nurse talking me through it. My friend who took me to chemo was in the bathroom and came out surprised to see that my face was red and sweating and I was trying to catch my breath. The nurse waited about 30 minutes and then started the taxol again. For the rest of my treatments I had to take a steroid the night before chemo and the morning of. I was on chemo for about 14 months. I had 6 rounds of chemo: Week 1 was carbo and taxol and then weeks 2 and 3 was just taxol. I had week 4 off. Then I did about 8 months of maintenance where I had taxol on the first week and then 2 weeks off. Every time I had chemo I had to take steroids the night before and the morning of. A couple of times I forgot and they gave me extra steroids in my IV. I cheated once, ok, twice, and only took 1/2 a dose and I felt a little pressure on my chest, but it was nothing like the reaction. I have been NED (no evidence of disease) since then. December 3rd will be 3 year Cancerversary.

I'm sorry you had to go through this, but this is a great place filled with people who are understanding and very helpful. Take care.

lulu1010's picture
lulu1010
Posts: 367
Joined: Feb 2011

They say it usually only happens the first time. I had benadryl with my next two doses and had no problems with it again. I believe they told me it had more to do with the stuff it was mixed in. I hope you dont have that problem again and chemo goes smoothly.

lulu1010's picture
lulu1010
Posts: 367
Joined: Feb 2011

They say it usually only happens the first time. I had benadryl with my next two doses and had no problems with it again. I believe they told me it had more to do with the stuff it was mixed in. I hope you dont have that problem again and chemo goes smoothly.

ptharp
Posts: 190
Joined: Oct 2012

I took steroids the night before the morning before I left the house and in the IV room along with benadryl and still had the reaction. The second week I had taxol I did not have any problems. They gave me the pre-meds and had me wait almost an hour.

ptharp
Posts: 190
Joined: Oct 2012

I took steroids the night before the morning before I left the house and in the IV room along with benadryl and still had the reaction. The second week I had taxol I did not have any problems. They gave me the pre-meds and had me wait almost an hour.

Cafewoman53's picture
Cafewoman53
Posts: 738
Joined: Jul 2010

I have read that you can also get a reaction like that after having the drugs many times like ten to fifteen times, I am happy my daughter a RN is with me at my chemos!

Colleen

poopergirl14052's picture
poopergirl14052
Posts: 1179
Joined: Nov 2010

Been on this and I never had reaction..but I am showing signs of toxicity..,neuropathy,numbness in fingers, very weak.Called Doctor today and had my bloodwork..will see her next week

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network